Wisconsin, 2013

Flash Flooding and Flooding in Wisconsin, June 21, 2013

June 21, 2013 · NWS ARX · 16 events in 7 counties and zones

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across western Wisconsin during the early morning hours of the 21st. These storms produced large hail and winds strong enough to cause damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across western Wisconsin during the early morning hours of the 21st. These storms produced large hail and winds strong enough to cause damage. Trees were blown down in the city of La Crosse (La Crosse County) and a pontoon boat was flipped by the high winds on Lake Onalaska (La Crosse County). Most of the hail that fell was penny to nickel sized. Locally heavy rain caused street flooding to occur in the city of La Crosse and a minor mud slide south of Genoa (Vernon County) that covered part of State Highway 35.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 1:14 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 1:14 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 AM CDT FRI JUN 21 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 214 AM CDT FRI JUN 21 2013

AS SOUTHWEST UPPER FLOW CONTINUES TO ADVECT WARM AIR AND MOISTURE
INTO UPPER MIDWEST...FORECAST CHALLENGE REMAINS TIMING MESOSCALE
CONVECTIVE COMPLEXES. SEEMS LIKE A DIFFICULT TASK AT TIMES ONLY A
FEW HOURS OUT.

UPPER LOW CONTINUES TO SPIN OVER NORTHWEST U.S. WITH LARGE WESTERN
CONUS TROUGH. STEADY LOW LEVEL JET EARLY THIS MORNING AROUND 45 KTS
IS FUELING LARGE CONVECTIVE SYSTEM OVER CENTRAL MINNESOTA. CELLS
STARTED OVERNIGHT A BIT MORE DISCRETELY BUT AS COLD POOL HAS BEEN
DEVELOPING...MORE OF A LINEAR STRUCTURE UNFOLDING WHICH MAY CONTINUE
BUILDING SOUTHEAST ALONG WELL DEFINED WARM FRONT OR BOUNDARY INTO
AREA BEFORE DAYBREAK. LOWER MIXED LAYER CAPE VALUES AND LOWER SHEAR
WOULD SUGGEST SYSTEM COULD WEAKEN AS IT APPROACHES WISCONSIN BUT
WILL HAVE TO MONITOR THIS...WHICH COULD INCLUDE A FEW WARNINGS. HAVE
ALSO BEEN TRACKING BAND OF CONVECTION ACROSS WESTERN WISCONSIN THAT
SEEM TO DEVELOP ALONG MID LEVEL NOSE OF WARMER AIR BUT SEEMS
UNLIKELY THESE WOULD UPSCALE INTO ANYTHING OF SIGNIFICANCE.

MESOSCALE MODELS AND SHORT TERM MODELS CONTINUE TO CHANGE NEARLY AS
QUICKLY AS RADAR IMAGERY WHICH HURTS ANY CONFIDENCE IN THIS
FORECAST. WITH BASIC UPPER AIR PATTERN CHANGING LITTLE...HAVE BEEN
TRYING TO TIME THINGS BASED ON BEST SIGNALS OF MOISTURE TRANSPORT.
THIS TENDS TO INCREASE ACROSS OUR AREA NEXT 48 HOURS SO EXPECT
GRADUAL TREND IN CONVECTIVE SYSTEM DEVELOPMENT ZONE FROM DAKOTAS AND
WESTERN MINNESOTA CLOSER TO UPPER MISSISSIPPI RIVER AREA GOING INTO
WEEKEND. THIS SHOULD BOOST RAIN THREAT AS WELL...BUT EXACTLY WHEN IS
DIFFICULT. PLENTY OF CAPE TO WORK WITH ALTHOUGH DEEPER SHEAR DOES
REMAIN FURTHER NORTHWEST...CLOSER TO DYNAMICS. COULD SEE A BREAK IN
ACTION LATER TODAY BEFORE ADDITIONAL DEVELOPMENT TAKES PLACE AROUND
RIDGE HEADING INTO FRIDAY NIGHT. SAME PATTERN COULD KEEP GOING INTO
SUNDAY NIGHT.

REPEAT ROUNDS OF CONVECTION COULD ALSO LEAD TO PROBLEMATIC FLOOD
THREAT BUT GIVEN UNCERTAINTY OF TRACKS OF THESE SYSTEMS...WILL HAVE
TO MONITOR SHORT TERM CONDITIONS FOR ANY SPECIFIC FOCUS AREAS.

TEMPERATURES SHOULD REMAIN FAIRLY PERSISTENT FROM DAY TO DAY WITH
SUBTLE CHANGES DEPENDING ON HOW MUCH CLOUD DEBRIS IMPACTS HIGHS. DID
DROP HIGHS TODAY NORTH AND EAST OF LA CROSSE WHERE CONFIDENCE IN
CLOUD SHIELD INTO AFTERNOON IS HIGHEST. WARMEST LOW LEVEL
TEMPERATURES COME IN OVER WEEKEND SO DID BOOST HIGHS A FEW DEGRESS.

IN ADDITION...DEW POINTS DID NOT RESPOND AS QUICKLY AS EXPECTED ON
THURSDAY...PERHAPS DUE TO RECENT DRY WEATHER...SOURCE REGION OF
AIRMASS...AND IMMATURE CROPS. SCALE BACK CLIMB OF DEW POINTS ANOTHER
24 HOURS BUT OVER TIME AS MORE SOUTHWEST FLOW DEVELOPS...EXPECT THE
LOWER 70 DEGREE DEW POINTS TO ADVECT INTO AREA WITH MUGGY CONDITIONS
BEFORE WEEKEND ENDS. THIS COULD BOOST HEAT INDEX VALUES INTO 95 TO
100 DEGREES AT PEAK HEATING DURING MID TO LATE AFTERNOONS.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 214 AM CDT FRI JUN 21 2013

LATER FORECAST PERIODS WILL INVOLVE PATTERN SHIFT AS HEIGHTS RISE IN
THE WESTERN CONUS. UPPER LOW OVER NORTHWEST...OR ROUNDS OF SHORT
WAVE ENERGY...WILL EVENTUALLY SHIFT ALONG NORTHERN TIER OF STATES OR
FAR SOUTHERN CANADA AS NORTHWEST FLOW DEVELOPS INTO WESTERN GREAT
LAKES.

AS RIDGE AHEAD OF TROUGH BREAKS DOWN...COULD SEE BOUNDARY EVENTUALLY
SHIFT SOUTH THROUGH AREA WITH EVEN MORE CHANCES OF CONVECTION WELL
INTO EARLY NEXT WEEK. EXPECT COOLING TREND IN THIS SCENARIO AS WELL
BUT COULD BE MORE GRADUAL THAN A SHARP COLD FRONT.

MEDIUM RANGE GUIDANCE SUGGESTS SHORT WAVE TROUGH COULD DROP THROUGH
IN DEVELOPING NORTHWEST FLOW LATE WEDNESDAY INTO THURSDAY MORNING
COULD SPARK YET MORE RAIN SHOWERS BEFORE DRIER...NORTHWEST REGIME
SETS UP AS WESTERN MEAN RIDGE BUILDS TO CLOSE OUT THE MONTH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1138 PM CDT THU JUN 20 2013

COMPLEX OF STORMS OVER NORTHWEST MINNESOTA INTO EASTERN NORTH
DAKOTA HAS YET TO FORM INTO A LINE AND START MOVING MOVING EAST AS
EARLIER DEPICTED BY SEVERAL MODELS. THE 21.02Z HRRR NOW SUGGESTS
THAT THIS COMPLEX OF STORMS WILL NEVER GET HERE BUT RATHER STAY
NORTH OF THE WARM FRONT THAT EXTENDS ACROSS CENTRAL MINNESOTA INTO
NORTHERN WISCONSIN. RATHER...ADDITIONAL DEVELOPMENT IS EXPECTED TO
OCCUR SOUTH OF THE BOUNDARY IN THE LOW LEVEL JET AND MOISTURE
TRANSPORT AXIS OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. SOME
INDICATIONS THAT THIS IS OCCURRING WITH RECENT DEVELOPMENT OVER
SOUTHERN MINNESOTA. THE HRRR THEN CONTINUES TO EXPAND THIS THROUGH
THE NIGHT AND BRINGS IT INTO THE AREA LATE. HAVE THUS CONTINUED
THE TRENDS OF THE PREVIOUS FORECASTS BUT PUSHED THE TIMING BACK
JUST A LITTLE. COULD STILL SEE SOME GUSTY WINDS AND MVFR
VISIBILITY RESTRICTIONS SO MAINTAINED THOSE TRENDS AS WELL. STILL
EXPECTING THE ACTIVITY TO CLEAR THE AREA BY THE MIDDLE OF FRIDAY
MORNING WITH LITTLE CHANCE OF ANYTHING AFTER THAT FOR THE
REMAINDER OF THE PERIOD WITH THE NEXT ROUND OF STORMS REMAINING
WELL OFF TO THE WEST THROUGH 22.06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...SHEA
LONG TERM....SHEA
AVIATION...04
Hazardous weather outlook, Jun 21, 2:22 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT FRI JUN 21 2013

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL IMPACT THE AREA EARLY THIS MORNING.
THESE STORMS WILL BRING A HEAVY RAIN RISK...IN ADDITION TO GUSTY
WINDS...A THREAT FOR HAIL AND LIGHTNING. A FEW STORMS COULD PROMPT
SOME WARNINGS...ESPECIALLY NORTH OF INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

WIND GUST REPORTS AND RAINFALL MAY BE NEEDED THIS MORNING FROM
AVAILABLE SPOTTERS. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM
TIME TO TIME THROUGH EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-221100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT THEY SHOULD BE
LIMITED TO BRIEF HEAVY RAIN AND LIGHTNING. THE THREAT FOR WIND GUSTS
AND POSSIBLE SEVERE WEATHER IS EXPECTED TO STAY CLOSER OR NORTH OF
INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT
COULD BE NEEDED TONIGHT OR FROM TIME TO TIME THROUGH EARLY NEXT
WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

SHEA

In the hours before

Special weather statement, Jun 21, 2:34 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI JUN 21 2013

IAZ008-009-018-019-210930-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
334 AM CDT FRI JUN 21 2013

AT 330 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOWARDVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL MAY ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COUNTY ROADS 17 AND T 72...COUNTY B 17 AND BELL AVENUE...DEERFIELD...
ELMA...LYLAHS MARSH COUNTY PARK AND SARATOGA.

WETENKAMP
Special weather statement, Jun 21, 2:53 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT FRI JUN 21 2013

IAZ008-MNZ079-086>088-094-095-211045-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-WINONA-
353 AM CDT FRI JUN 21 2013

...STRONG THUNDERSTORMS APPROACHING WILL PRODUCE GUSTY WINDS...

A LINE OF THUNDERSTORMS APPROACHING SOUTHERN MINNESOTA EARLY THIS
MORNING WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH BETWEEN 5 AND
8 AM. THE WIND COULD REMAIN STRONG FOR A LONGER THAN NORMAL TIME
FRAME...EVEN AFTER THE BRUNT OF THE HEAVIEST RAIN PASSES BY.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL.

SHEA
Special weather statement, Jun 21, 2:54 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT FRI JUN 21 2013

MNZ079-WIZ032-211000-
BUFFALO-WABASHA-
354 AM CDT FRI JUN 21 2013

AT 352 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MISHA
MOKWA...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
THE BIG SWAMP AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM FRIDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP
Special weather statement, Jun 21, 3:01 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CDT FRI JUN 21 2013

MNZ079-WIZ032-033-211100-
BUFFALO-TREMPEALEAU-WABASHA-
401 AM CDT FRI JUN 21 2013

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...TREMPEALEAU
AND WABASHA COUNTIES...

AT 357 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
STRETCHING FROM OSCEOLA TO COTTAGE GROVE TO NORTHFIELD...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 60 MPH MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE
WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED
AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LAKE CITY...WABASHA...ALMA...KELLOGG AND MODENA.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP
Special weather statement, Jun 21, 3:52 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 AM CDT FRI JUN 21 2013

MNZ079-086>088-094-WIZ017-029-032>034-211045-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
452 AM CDT FRI JUN 21 2013

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM THE EAU
CLAIRE WISCONSIN AREA DOWN INTO SOUTH CENTRAL MINNESOTA EARLY THIS
MORNING. IT HAS BEEN PRODUCING WIND GUSTS UP TO 60 MPH ALONG WITH
OCCASIONAL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS CONTINUE TO MOVE TO THE EAST AND SOUTHEAST. A FEW
SEVERE THUNDERSTORM WARNINGS ARE POSSIBLE THIS MORNING.

OTHERWISE EXPECT WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS
LIGHTNING FOR THE NEXT SEVERAL HOURS. HEAVY RAIN COULD LEAD TO SHORT
TERM FLOODING OR PONDING OF WATER AS WELL.

SHEA

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flood, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
June 21, 4:07 AM CST
Where
Buffalo County, 0.49 mi E of Mondovi
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.570, -91.670

Trees and power lines were blown down in Mondovi.

Thunderstorm Wind, Trempealeau

When
June 21, 5:00 AM CST
Where
Trempealeau County, 0.85 mi SE of Trempealeau
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.990, -91.420

Trees and power poles were blown down near Lock and Dam 6 in Trempealeau.

Hail, La Crosse

When
June 21, 5:12 AM CST
Where
La Crosse County, 1.89 mi SSW of Council Bay
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.026, -91.297

Thunderstorm Wind, La Crosse

When
June 21, 5:14 AM CST
Where
La Crosse County, 1.84 mi WNW of (Lse)la Crosse Muni
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.889, -91.285

A pontoon boat was flipped upside down on Lake Onalaska.

Hail, Monroe

When
June 21, 5:20 AM CST
Where
Monroe County, 0.69 mi N of Tomah
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.990, -90.500

Thunderstorm Wind, La Crosse

When
June 21, 5:23 AM CST
Where
La Crosse County, 1 mi E of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.800, -91.230

Trees and large branches were blown down in the city of La Crosse.

Thunderstorm Wind, Vernon

When
June 21, 5:52 AM CST
Where
Vernon County, 0.5 mi W of Westby
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.650, -90.860

Trees and power lines were blown down in Westby.

Flood, La Crosse

When
June 21, 6:30 AM CST to 8:30 AM CST
Where
La Crosse County, 1.47 mi S of West la Crosse to 2.05 mi S of La Crosse
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.829, -91.250

Locally heavy rain caused street flooding to occur in several locations across the city of La Crosse.

Thunderstorm Wind, Grant

When
June 21, 6:31 AM CST
Where
Grant County, 0.86 mi SE of Boscobel Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.160, -90.670

The automatic weather observing equipment at the Boscobel airport measured a wind gust of 58 mph. Trees were blown down in Boscobel from this wind gust.

Flash Flood, Crawford

When
June 21, 6:35 AM CST
Where
Crawford County, 0.99 mi N of Prairie du Chien to 1.25 mi WSW of Crawford
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.064, -91.150

Roads in Prairie du Chien were closed as runoff from locally heavy rains produced flooding.

Thunderstorm Wind, Grant

When
June 21, 6:42 AM CST
Where
Grant County, 0.56 mi NE of Muscoda
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.186, -90.443

Several trees were blown down in Muscoda.

Flood, Vernon

When
June 21, 7:00 AM CST to 9:00 AM CST
Where
Vernon County, 1.14 mi NNW of Chaseburg to 1.4 mi SW of Chaseburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.664, -91.112

Locally heavy rain produced street flooding in Chaseburg, Westby and Viroqua.

Flash Flood, Vernon

When
June 21, 7:05 AM CST to 9:00 AM CST
Where
Vernon County, 0.93 mi SSW of Genoa to 0.89 mi SSW of Genoa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.568, -91.230

A minor mud slide just south of Genoa covered part of State Highway 35.

Lightning, La Crosse

When
June 21, 7:13 AM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Property damage
$2,000
Reported by
Social Media
Coordinates
43.960, -91.260

A couple of power poles were struck by lightning in Holmen.

Flood, Grant

When
June 21, 7:24 AM CST to 9:00 AM CST
Where
Grant County, 2.3 mi NNE of Brodtville to 2.25 mi NNE of Brodtville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.978, -90.995

Locally heavy rain caused some water to go over State Highway 35 near Patch Grove.

Thunderstorm Wind, Grant

When
June 21, 7:25 AM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.740, -90.480

Several trees were blown down in Platteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456115, 457773, 456141, 456148, 456142, 456223, 456238, 456253, 456257, 456289, 456299, 456737, 456746, 456767, 456773, 456774.